Texas, 2024

Drought in Texas, April 23 to 30, 2024

April 23 to 30, 2024 · NWS EWX · 5 events in 5 counties and zones

Most of the northern and western parts of South Central Texas had less than normal rainfall in April. A large swath of the area along the Rio Grande River received 25% or less than normal.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Most of the northern and western parts of South Central Texas had less than normal rainfall in April. A large swath of the area along the Rio Grande River received 25% or less than normal. This led to the drought worsening for many counties. Blanco County went from Severe (D2) Drought to Extreme (D3) Drought. Edwards, Real, Uvalde, and Val Verde went from Moderate (D1) Drought to D2. Maverick and Zavala went from Abnormally Dry (D0) to D2. All other counties were unchanged: Bandera and Kendall D3, Gillespie, Kerr, Kinney, and Medina D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.6 feet and was 91.6 feet below normal. The Edwards Aquifer dropped 1.0 foot and was 26.0 feet below normal. Lake Amistad dropped 0.2 feet and was 66.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Fredericksburg Stage 4, Kerrville Stage 2, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) to below (10%-24%) normal on the Medina River, much below on the upper Guadalupe River, much below on the Pedernales River, and below on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Maverick, Uvalde, Val Verde, Zavala, and Medina had outdoor burn bans in effect at the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 22, 11:01 PM CST, 59 minutes earlier.

Area forecast discussion, Apr 22, 11:01 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1201 AM CDT Tue Apr 23 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 138 PM CDT Mon Apr 22 2024

Fair weather conditions will continue through the short term period
as upper level ridging slowly builds in from the west and surface
high pressure gradually moves to the east. The eastward moving high
will bring an increase in low level moisture tonight through Tuesday
with morning low stratus making a return by sunrise tomorrow as
dewpoints climb back into the 60s. Clouds will likely burn off
across western areas by mid-day whereas they will struggle to do so
across eastern areas with at least partly cloudy skies remaining.
Therefore, temperatures in the 80s can be expected along the Rio
Grande with mainly 70s elsewhere. Lows then only fall into the 60s
to near 70 Tuesday night with cloud cover building back in.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 138 PM CDT Mon Apr 22 2024

Weak upper level ridging will slide across the area Wednesday and
Wednesday night while southerly flow continues, with a noticeable
increase in dew points and humidity taking place Tuesday night into
Wednesday. This will lead to warm and humid conditions across the
region on Wednesday.

The upper level ridge will slide east Thursday while an upper level
low over southern California opens and lifts northeast through the
Rockies. Lee side cyclogenesis takes place, with the low lifting
northeast through the Plains Friday and into the upper Midwest Friday
night. This will result in an increase in southerly winds over the
region Thursday and Friday, and continued influx of low level
moisture beneath the cap.

The tail end of the weak upper level forcing may generate isolated
convection across the Trans Pecos, along the dryline, Thursday
afternoon, which could potentially make it into the far northwest
areas of the forecast area Thursday evening, mainly northern Val
Verde county, before weakening. Farther east late Thursday night and
into Friday morning, isolated showers will be possible beneath the
cap.

As the aforementioned surface low lifts northeast the dryline moves
farther east into the southern Edwards Plateau and west-central Texas
Friday afternoon and evening. At question is the cap and amount of
forcing, but ahead of it we could have a potential for a few strong
to severe storms Friday afternoon and evening across the Hill Country
and into central Texas.

Another upper level low is forecast to dig into the Four Corners
Saturday and come out into the Plains Saturday night into Sunday
morning. This system is forecast to be stronger, and forcing
potentially farther south. After the dryline retreats back west
Friday night, it's forecast to make even farther progression eastward
Saturday afternoon and evening. Forecast soundings indicate the cap
may completely eroded through the Hill Country and southern Edwards
Plateau, allowing for a greater potential for storms to develop
Saturday afternoon and evening, along with a risk for a few strong to
severe storms. The storms could weaken/decay as they move east into
the I-35 corridor late Saturday night into Sunday morning. We will
watch model trends closely and refine the Friday through Sunday
forecast further of the next several days.

&&

.AVIATION...
(06Z TAFS)
Issued at 1158 PM CDT Mon Apr 22 2024

VFR clouds are in place at DRT but expect MVFR ceilings to settle in
at all sites by the morning hours. Clouds will likely hang on for
much of the day tomorrow before VFR prevails in the afternoon.
Another round of MVFR ceilings will be possible tomorrow night. Winds
will remain out of the south with speeds generally around 12 knots or
less.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              56  78  65  85 /   0   0   0   0
Austin Bergstrom Intl Airport  52  78  64  83 /   0   0   0   0
New Braunfels Muni Airport     54  79  65  86 /   0   0   0   0
Burnet Muni Airport            56  77  64  83 /   0   0   0   0
Del Rio Intl Airport           62  87  69  91 /   0   0   0   0
Georgetown Muni Airport        54  77  64  83 /   0   0   0   0
Hondo Muni Airport             56  78  64  85 /   0   0  10   0
San Marcos Muni Airport        53  78  64  84 /   0   0   0   0
La Grange - Fayette Regional   54  78  65  83 /   0   0   0  10
San Antonio Intl Airport       57  77  66  85 /   0   0   0   0
Stinson Muni Airport           57  78  66  86 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Gale
Long-Term...76
Aviation...29
Hazardous weather outlook, Apr 22, 7:38 PM CST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
838 PM CDT Mon Apr 22 2024

TXZ171>173-183>194-202>209-217>225-228-240145-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
838 PM CDT Mon Apr 22 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Edwards

When
April 23, 12:00 AM CST to April 30, 11:59 PM CST
Where
Edwards forecast zone
Reported by
Drought Monitor
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

Most of the northern and western parts of South Central Texas had less than normal rainfall in April. A large swath of the area along the Rio Grande River received 25% or less than normal. This led to the drought worsening for many counties. Blanco County went from Severe (D2) Drought to Extreme (D3) Drought. Edwards, Real, Uvalde, and Val Verde went from Moderate (D1) Drought to D2. Maverick and Zavala went from Abnormally Dry (D0) to D2. All other counties were unchanged: Bandera and Kendall D3, Gillespie, Kerr, Kinney, and Medina D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.6 feet and was 91.6 feet below normal. The Edwards Aquifer dropped 1.0 foot and was 26.0 feet below normal. Lake Amistad dropped 0.2 feet and was 66.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Fredericksburg Stage 4, Kerrville Stage 2, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) to below (10%-24%) normal on the Medina River, much below on the upper Guadalupe River, much below on the Pedernales River, and below on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Maverick, Uvalde, Val Verde, Zavala, and Medina had outdoor burn bans in effect at the end of the month.

Drought, Real

When
April 23, 12:00 AM CST to April 30, 11:59 PM CST
Where
Real forecast zone
Reported by
Drought Monitor
Coordinates
29.832, -99.822 (the zone’s center; the record gives no point)

Most of the northern and western parts of South Central Texas had less than normal rainfall in April. A large swath of the area along the Rio Grande River received 25% or less than normal. This led to the drought worsening for many counties. Blanco County went from Severe (D2) Drought to Extreme (D3) Drought. Edwards, Real, Uvalde, and Val Verde went from Moderate (D1) Drought to D2. Maverick and Zavala went from Abnormally Dry (D0) to D2. All other counties were unchanged: Bandera and Kendall D3, Gillespie, Kerr, Kinney, and Medina D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.6 feet and was 91.6 feet below normal. The Edwards Aquifer dropped 1.0 foot and was 26.0 feet below normal. Lake Amistad dropped 0.2 feet and was 66.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Fredericksburg Stage 4, Kerrville Stage 2, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) to below (10%-24%) normal on the Medina River, much below on the upper Guadalupe River, much below on the Pedernales River, and below on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Maverick, Uvalde, Val Verde, Zavala, and Medina had outdoor burn bans in effect at the end of the month.

Drought, Val Verde

When
April 23, 12:00 AM CST to April 30, 11:59 PM CST
Where
Val Verde forecast zone
Reported by
Drought Monitor
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

Most of the northern and western parts of South Central Texas had less than normal rainfall in April. A large swath of the area along the Rio Grande River received 25% or less than normal. This led to the drought worsening for many counties. Blanco County went from Severe (D2) Drought to Extreme (D3) Drought. Edwards, Real, Uvalde, and Val Verde went from Moderate (D1) Drought to D2. Maverick and Zavala went from Abnormally Dry (D0) to D2. All other counties were unchanged: Bandera and Kendall D3, Gillespie, Kerr, Kinney, and Medina D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.6 feet and was 91.6 feet below normal. The Edwards Aquifer dropped 1.0 foot and was 26.0 feet below normal. Lake Amistad dropped 0.2 feet and was 66.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Fredericksburg Stage 4, Kerrville Stage 2, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) to below (10%-24%) normal on the Medina River, much below on the upper Guadalupe River, much below on the Pedernales River, and below on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Maverick, Uvalde, Val Verde, Zavala, and Medina had outdoor burn bans in effect at the end of the month.

Drought, Zavala

When
April 23, 12:00 AM CST to April 30, 11:59 PM CST
Where
Zavala forecast zone
Reported by
Drought Monitor
Coordinates
28.866, -99.761 (the zone’s center; the record gives no point)

Most of the northern and western parts of South Central Texas had less than normal rainfall in April. A large swath of the area along the Rio Grande River received 25% or less than normal. This led to the drought worsening for many counties. Blanco County went from Severe (D2) Drought to Extreme (D3) Drought. Edwards, Real, Uvalde, and Val Verde went from Moderate (D1) Drought to D2. Maverick and Zavala went from Abnormally Dry (D0) to D2. All other counties were unchanged: Bandera and Kendall D3, Gillespie, Kerr, Kinney, and Medina D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.6 feet and was 91.6 feet below normal. The Edwards Aquifer dropped 1.0 foot and was 26.0 feet below normal. Lake Amistad dropped 0.2 feet and was 66.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Fredericksburg Stage 4, Kerrville Stage 2, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) to below (10%-24%) normal on the Medina River, much below on the upper Guadalupe River, much below on the Pedernales River, and below on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Maverick, Uvalde, Val Verde, Zavala, and Medina had outdoor burn bans in effect at the end of the month.

Drought, Maverick

When
April 23, 12:00 AM CST to April 30, 11:59 PM CST
Where
Maverick forecast zone
Reported by
Drought Monitor
Coordinates
28.743, -100.314 (the zone’s center; the record gives no point)

Most of the northern and western parts of South Central Texas had less than normal rainfall in April. A large swath of the area along the Rio Grande River received 25% or less than normal. This led to the drought worsening for many counties. Blanco County went from Severe (D2) Drought to Extreme (D3) Drought. Edwards, Real, Uvalde, and Val Verde went from Moderate (D1) Drought to D2. Maverick and Zavala went from Abnormally Dry (D0) to D2. All other counties were unchanged: Bandera and Kendall D3, Gillespie, Kerr, Kinney, and Medina D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.6 feet and was 91.6 feet below normal. The Edwards Aquifer dropped 1.0 foot and was 26.0 feet below normal. Lake Amistad dropped 0.2 feet and was 66.6 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Fredericksburg Stage 4, Kerrville Stage 2, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) to below (10%-24%) normal on the Medina River, much below on the upper Guadalupe River, much below on the Pedernales River, and below on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Maverick, Uvalde, Val Verde, Zavala, and Medina had outdoor burn bans in effect at the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169693, 1169694, 1169695, 1169696, 1169697.